Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 45, NWS Amarillo, TX

July 11, 2011Deaf Smith County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 11, 2011, 8:21 PM CDT for Deaf Smith County, Randall County, Texas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2011, 8:21 PM CDT (01:21 UTC)
Expired
Jul 11, 2011, 9:00 PM CDT
In force
39 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Deaf Smith County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 42 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 8:35 PM CDTHAIL 11 N Umbarger, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2917 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WUUS54 KAMA 120121
SVRAMA
TXC117-381-120200-
/O.NEW.KAMA.SV.W.0045.110712T0121Z-110712T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
821 PM CDT MON JUL 11 2011

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS
  NORTHWESTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 900 PM CDT

* AT 816 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR
  UMBARGER...OR ABOUT 10 MILES WEST OF CANYON...MOVING NORTH AT 10
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  UMBARGER...
  BUFFALO LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3518 10223 3519 10195 3488 10201 3488 10218
TIME...MOT...LOC 0121Z 170DEG 9KT 3494 10210

$$

RTW
1 follow-up statement
209 
WWUS54 KAMA 120153
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
853 PM CDT MON JUL 11 2011

TXC117-381-120200-
/O.CON.KAMA.SV.W.0045.000000T0000Z-110712T0200Z/
DEAF SMITH TX-RANDALL TX-
853 PM CDT MON JUL 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN RANDALL AND NORTHEASTERN DEAF SMITH COUNTIES...

AT 848 PM CDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 1 
MILE NORTH OF UMBARGER...OR ABOUT 11 MILES WEST OF CANYON...MOVING 
NORTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3518 10223 3519 10195 3488 10201 3488 10218
TIME...MOT...LOC 0151Z 170DEG 9KT 3501 10212

$$

RTW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:44 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 11, 6:44 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
644 PM CDT MON JUL 11 2011

.AVIATION...
AREAS OF SHOWERS AND THUNDERSTORMS WILL EXPAND THROUGH AT LEAST THE
FIRST COUPLE OF HOURS OF THE FORECAST AND INCLUDED CB REMARKS AT ALL
FORECAST POINTS. THE MAIN HAZARD FROM THE STORMS WILL BE SUDDEN
DOWNPOURS WHICH WILL AFFECT VISIBILITIES. A FEW STORMS MAY ALSO
PRODUCE GUSTY WINDS. VFR CONDITIONS SHOULD PREVAIL. AS THE UPPER LOW
OVER THE PANHANDLES SPINS AWAY TO NORTHEAST...WINDS SHOULD VEER TO
THE SOUTHWEST TUESDAY MORNING AND BECOME GUSTY.

RTW

&&

.PREV DISCUSSION... /ISSUED 354 PM CDT MON JUL 11 2011/

DISCUSSION...
TUTT LOW IS RAPIDLY MOVG INTO THE SRN AND ERN TX PNHDL AS OF THIS
WRITING. SHOWERS AND TSTMS ARE BEGINNING TO DEVELOP ACROSS THIS PART
OF THE FCST AREA. HAVE KEPT 20 POPS IN FOR THIS EVENING AREAWIDE AND
WORDED THE ZONES IN TERMS OF AREAL QUALIFIERS.

THIS TUTT LOW IS MOVG FAST ENUF THAT IT SHOULD BE N AND E OF THE
PNHDLS BY ABOUT MIDDAY TUESDAY. ATTENTION WILL THEN TURN TO MOISTURE
AXIS COURTESY OF SW US MONSOON CIRCULATION. AS THE UPPER LEVEL RIDGE
OF HIGH PRESSURE SLIDES A BIT MORE TO THE E OF THE AREA AND WRN US
TROF NUDGES INLAND AT THE SAME TIME...THE MOISTURE PLUME WILL ALSO
GET SHUNTED EWD AS UPPER WINDS TURN TO THE SW. THIS WILL TEMPORARILY
PUT MUCH OF ERN HALF OF NM AND W TX IN THIS MOISTURE AXIS. AS A
RESULT...EXPECT ANY TSTMS THAT FORM OVER ERN NM TO MAKE SOME PROGRESS
INTO AT LEAST WRN OR NWRN HALF OF THE FCST AREA FOR TUESDAY AFTERNOON
AND NIGHT. HAVE RETAINED THE SLGT CHC POPS FOR THIS PARTICULAR AREA
DURG THAT TIME PERIOD. THIS OVERALL SAME PATTERN WILL CONTINUE INTO
WED NIGHT AS WELL...AND HAVE KEPT SLGT CHC POPS FOR WRN ZONES TO
ACCOUNT FOR ANY STORMS THAT DRIFT INTO THAT AREA.

ALL MODELS AGREE THAT THE UPPER LEVEL RIDGE WILL RETROGRADE WWD
TOWARDS CNTRL PLAINS STATES LATE THIS WEEK THRU THE WEEKEND. AS THIS
HAPPENS...MOISTURE AXIS WILL SHIFT BACK TO THE W AND BE CENTERED MORE
OVER AZ AND WRN HALF OF NM ONCE AGAIN. PNHDLS WILL BE UNDER THE
INFULENCE OF THE UPPER RIDGE FOR THE LATTER PART OF THIS WEEK INTO
THE WEEKEND AT LEAST WITH A RETURN TO DRIER WX AND ABV SEASONAL TEMPS
ANTICIPATED AGAIN. OVERALL...PREVIOUS FCST PCKG HAS ALL THE ABOVE
COVERED NICELY AND HAVE RETAINED ITS INTEGRITY.

ANDRADE

FIRE WEATHER...
CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY NIGHT
ALONG WITH FORECAST MINIMUM RELATIVE HUMIDITY VALUES ABOVE 20 PERCENT
FOR MUCH OF THIS WEEK WILL PRECLUDE BOTH ELEVATED AND CRITICAL FIRE
WEATHER CONDITIONS THROUGH AT LEAST FRIDAY.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

21/05
Hazardous weather outlook, Jul 11, 3:43 PM CDT, 4 hours 38 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT MON JUL 11 2011

OKZ001>003-TXZ001>020-121100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
343 PM CDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES. SOME STORMS MAY BECOME STRONG...PRODUCING
BRIEF GUSTY WINDS...BUT SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND TUESDAY NIGHT
ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHWEST TWO THIRDS OF THE
TEXAS PANHANDLE. THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY NIGHT
ACROSS WESTERN SECTIONS OF THE PANHANDLES. SEVERE THUNDERSTORMS ARE
NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

In the hours before

Special weather statement, Jul 11, 5:23 PM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
523 PM CDT MON JUL 11 2011

TXZ009-112245-
ROBERTS TX-
523 PM CDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR ROBERTS COUNTY.

AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER ROBERTS COUNTY...OR ABOUT 7
MILES NORTH OF PAMPA...MOVING NORTH AT 15 MPH.

SMALL HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE
WITH THIS STORM.

RTW
Special weather statement, Jul 11, 6:28 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT MON JUL 11 2011

TXZ019-020-120000-
DONLEY TX-COLLINGSWORTH TX-
628 PM CDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR COLLINGSWORTH AND
DONLEY COUNTIES.

AT 623 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF DOZIER...OR
ABOUT 16 MILES SOUTHWEST OF SHAMROCK...MOVING NORTHWEST AT 10 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

MOTORISTS ALONG INTERSTATE 40 WILL ENCOUNTER STRONG WINDS AND BRIEF
HEAVY DOWNPOURS. SLOW DOWN TO AVOID HYDROPLANING. BE PREPARED FOR
STRONG CROSS WINDS.

JACKSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 9:40 PM CDTAreal Flood AdvisoryAMADeaf Smith, Oldham, Potter, Randall54 min
Jul 11, 9:46 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.